Acute onset of fingolimod-associated macular edema

Mohamed Kamel Soliman, Salman Sarwar, Mohammad A. Sadiq, Loren Jack, Neil Jouvenat, Rana K. Zabad, Sachin Kedar, Quan Dong Nguyen

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Purpose Fingolimod is among the first oral disease-modifying agents for the treatment of relapsing-remitting multiple sclerosis (MS). Despite its favorable safety profile, fingolimod may cause macular edema, a significant adverse event, which occurs within the first 4 months of therapy. Macular edema usually resolves upon discontinuation of fingolimod; however, the time required for resolution of this condition is unknown. Observations A 42-year-old white male with a history of relapsing-remitting MS presented with blurring of vision in his left eye 24 h after the first dose of fingolimod. Dilated fundus examination of the left eye revealed an increased retinal thickness and mild optic disc pallor. Spectral domain optical coherence tomography (SD-OCT) confirmed the diagnosis of cystoid macular edema. Topical nonsteroidal anti-inflammatory drug (NSAID) was initiated immediately after the diagnosis, and fingolimod therapy was discontinued shortly thereafter. Seven weeks after the initial presentation, intermediate uveitis was noted in the inferior periphery of the left eye, and SD-OCT revealed worsening of macular edema. Acetazolamide therapy was added to the topical NSAID to control the edema. Three weeks after initiation of acetazolamide, macular thickness reduced significantly. The patient then stopped all medications, and 3 weeks later macular edema rebounded. Systemic steroid was employed to control both the intermediate uveitis and macular edema. Conclusions and importance We report a case of acute and very rapid onset of fingolimod-associated macular edema (FAME). Acetazolamide may have a beneficial effect on macular edema secondary to fingolimod. It is unclear if intermediate uveitis is associated with the rapid development of FAME.

Original languageEnglish (US)
Pages (from-to)67-70
Number of pages4
JournalAmerican Journal of Ophthalmology Case Reports
Volume4
DOIs
StatePublished - Dec 1 2016

Keywords

  • Carbonic anhydrase inhibitor
  • Fingolimod
  • Intermediate uveitis
  • Macular edema
  • Multiple sclerosis

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Acute onset of fingolimod-associated macular edema'. Together they form a unique fingerprint.

  • Cite this